CSN Login
Members Online: 4

You are here

Vein Damage?

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

I hate to sound like a whiner but I get so freaking sick and tired of all the little extras that come along with cancer. It's a life long sentence as it is, in so many ways. Which one of us won't worry about it forever? None, I don't think. So even if it never rears it's hideously ugly head again we'll never know if or when it might do so and will always live in fear.

My latest issue is vein damage. After all this time, my surgery was last year in June, I'm told that the reason why my legs are now swelling all the time quite badly is because the cancer wrecked my veins. And it's a chronic condition that I'll just have to cope with. I've been struggling for months to come back from the blood clot that was so devastating that was from the cancer and now that I'm feeling pretty good and can even walk a couple of blocks I have this crap? Ugh, I'm sorry to vent but I'm just pissed right off. I feel so discouraged. It seems like every time I get past one thing another comes along. Yes, I still have a pretty good quality of life, but come on. Over a year after the cancer is removed this shows up? Seriously? Dammit.

Anyway, I'm wondering if anyone else has had this? My doctor says it's irreversible. The veins can't heal from this. I'm supposed to go get fitted for compression stockings. That sounds lovely. Any other suggestions? Keeping my feet elevated makes them feel better but makes very little difference to the amount of swelling. Being active doesn't help because I'm upright and sitting is bad, of course.

Jan 

NewHere's picture
NewHere
Posts: 1205
Joined: Feb 2015

Most people would be in the fetal position curled up in a ball in a corner.  (I had a doctor tell me that when I told him what was going on with various things, then getting the "C" Card)

I am not sure if I have any advice to help on the issue itself, maybe some gentle exercise.

Once again, as to whining, no way you are and you better make sure you post without hesitation.  That is what we are all here for :)

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

Thanks NewHere. I'll be honest and say that one of the things I liked about having been through all this crap is that I lost some weight. Only 35 pounds but it made a big difference. So now that I lost weight and am four sizes smaller my legs are swelled up and look like Barney Rubble's legs. Also, last summer was ruined because of the cancer and after effects and now that I'm walkng more I'm looking forward to doing things this summer and now that I can my feet don't fit in my shoes and they feel like they have rocks stuck to the bottoms of them. I've forgotten what normal feels like. Grrr.

Lovekitties's picture
Lovekitties
Posts: 3348
Joined: Jan 2010

I find it curious that the doctor equates this to vein damage.  The only vein damage I have heard of before was in the arms if one had chemo directly to vein rather than via a port.

Swelling is usually realted to lymph nodes.  The more lymph nodes which are removed at surgery the fewer there are to move the fluid up from the legs. That is the reason for the compression stockings.  They exert pressure to force the fluid upward.

Swelling of the legs can also be related to other things, including too much salt in the diet, or prolonged sitting with legs bent.

Hope that you find relief with the new fashion accessory.

Hugs,

Marie who loves kitties

ron50's picture
ron50
Posts: 1729
Joined: Nov 2001

  I had 48 sessions of 5fu via canulas in the backs of alternating hands . By the end of the 48th infusion the veins in both arms had turned dark brown ,almost black , from hand to shoulder. Three months after chemo finished my veins had returned to normal. I had severe swelling in the legs but it was due to proteinurea not damaged veins. The chemo seems to have effected my kidneys badly. My worst test so far saw me losing just above seven grams of protein a day through my urine . The baseline is max 150 mg daily. I have been lucky so far that I have not suffered embolism or blood clots. I am officially diagnosed with an auto-immune disease of unknown type and cause resulting in nephrotic syndrome . I take cyclosporine morrning and night to control the protein loss and save kidney function. I know when it gets bad as my urine froths badly and I suffer peripheral and pulmonary odema . I take 40 mg of frusemide (lasik) daily to get rid of excess fluid. All the best Jan , I hope they have checked your urine for protein. Cheers Ron.

lizard44's picture
lizard44
Posts: 409
Joined: Apr 2015

Sorry you are having   this problem after all you've been through.  My neighbor has chronic venous insufficiency and  has to wear compression stockings, which seem to help a lot.  Not the most attractive fashion statement in the world, but she wears long pants most of the time, and dark hose when she wears skirts, so  the stockings aren't really noticeable.  Here's some  info that might give you  more info and ideas on what to ask the doctor: http://my.clevelandclinic.org/services/heart/disorders/hvi_chronic_venous_insufficiency

I hope you can find some relief soon.

Grace

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

Thanks Lizard. He didn't mention that by name but it sounds like what I have. My doctor said the valves that stop the blood from going backwards aren't working as well so that sounds like what this is. And I had a DVT.

I'd always been told that chemo ruins the veins and that's why I have issues with gettng blood tests and having IVs placed. I was never told about this, though. But nobody worried when I had clots before the big one and after they were all saying it's not uncommon after cancer surgery. I hate not being warned and them not taking things seriously. I was at my oncologist's office when they checked and said I had a clot and she didn't seem worried at all. After all this she tells me that it's a real issue. So why was I told to just take some aspirin for it? Shouldn't she have been more concerned? I'm so angry that I now have to feel like the people that are supposed to be keeping me alive aren't doing their jobs.

And I'm angry for how additonal things crop up with this cancer bullshit. It's freaking cancer, it's bad enough without all the extras. I'm so sorry for all of us and all of the people who will be diagnosed. Once again all I can think is f**k cancer. Sorry for being crude but I'm so furious with it all.  

UncleBuddy
Posts: 1019
Joined: Aug 2013

Maybe a second opinion is warranted. I don't like to hear about blood clots, they scare me. My brother had issues with the blood thinner warfarin. The chemo kept messing up his INR (I think that was what it was called), so he was hospitalized several times. He ended up with clots in his lungs, we almost lost him. I'm not trying to scare you but I know what we went through with my brother. They ended up putting in an IVC filter and put him on Xarelto (which I'm not crazy about). If he wasn't intellectually disabled, they would have put him on Lovenox. 

He has thrown clots, but they couldn't say if it was from the cancer or the port. He has issues getting blood drawn from his veins, I don't know if it's from the chemo. He had Non Hodgkins Lymphoma in 2000, so he had chemo back then as well. Not sure if that's what causes his trouble getting blood.

BTW, you're not whining. You are venting, and that's why we're all here, to help one another. It sucks that you're having all these issues. I hope you're able to resolve these issues. Again, maybe a 2nd opinion is a good idea.

Lin

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

Thanks Lin. I worry about blood clots because one that went to my lung almost killed me this past December. I've told the story on here before so I won't get into it again but the bottom line is that I'm lucky to be alive and not disabled from it. I am on Xeralto and have an IVC filter.

Subscribe to Comments for "Vein Damage?"